A 57-year-old man presented for an elective pacemaker upgrade, complicated by the discovery of device infection. He had a background of complex congenital heart disease, including replacement of heart valves, and was treated for presumed infective endocarditis that was later confirmed by echocardiography. Antibiotic treatment, with intravenous vancomycin, was given as per the tissue sample sensitivities. On day 24 of treatment he deteriorated clinically, with the evolution of recurrent fever, epigastric pain, diarrhoea, widespread pruritic rash, lymphadenopathy and severe hypoxia over the subsequent 7–10 days. Blood tests revealed development of a marked eosinophilia, transaminitis and rising inflammatory markers. Further radiological imaging was non-diagnostic. On the basis of these clinical and biochemical features a diagnosis of drug reaction with eosinophilia and systemic symptoms syndrome was made. This led to the cessation of vancomycin, the offending agent and the referral for specialist immunology advice. He was subsequently treated with oral prednisolone and made a full recovery.
- unwanted effects/adverse reactions
- valvar diseases
Statistics from Altmetric.com
Contributors LJH is the sole author and contributor, responsible for writing the manuscript, obtaining consent and reviewing the literature surrounding the case.
Funding The author has not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.